A Caltech Library Service

Allais, Ellsberg, and preferences for hedging

Dean, Mark and Ortoleva, Pietro (2017) Allais, Ellsberg, and preferences for hedging. Theoretical Economics, 12 (1). pp. 377-424. ISSN 1933-6837. doi:10.3982/TE1960.

[img] PDF - Published Version
Creative Commons Attribution Non-commercial.


Use this Persistent URL to link to this item:


Two of the most well known regularities observed in preferences under risk and uncertainty are ambiguity aversion and the Allais paradox. We study the behavior of an agent who can display both tendencies simultaneously. We introduce a novel notion of preference for hedging that applies to both objective lotteries and uncertain acts. We show that this axiom, together with other standard ones, is equivalent to a representation in which the agent (i) evaluates ambiguity using multiple priors, as in the model of Gilboa and Schmeidler, 1989, and (ii) evaluates objective lotteries by distorting probabilities, as in the rank dependent utility model, but using the worst from a set of distortions. We show that a preference for hedging is not sufficient to guarantee Ellsberg-like behavior if the agent violates expected utility for objective lotteries; we provide a novel axiom that characterizes this case, linking the distortions for objective and subjective bets.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Additional Information:© 2017 The Authors. Theoretical Economics. The Econometric Society. Licensed under the Creative Commons Attribution-NonCommercial License 3.0. Manuscript Accepted: 3 February 2016. Manuscript Revised: 4 September 2015. Manuscript Received: 9 September 2014. Funded by NSF. Grant Number: SES-1156090/1156091. Formerly SSWP 1356.
Funding AgencyGrant Number
Subject Keywords:Ambiguity aversion, Allais paradox, Ellsberg paradox, hedging, multiple priors, subjective mixture, probability weighting, rank dependent utility
Issue or Number:1
Classification Code:JEL: D81
Record Number:CaltechAUTHORS:20171208-142839906
Persistent URL:
Official Citation:Dean, M. and Ortoleva, P. (2017), Allais, Ellsberg, and preferences for hedging. Theoretical Economics, 12: 377–424. doi:10.3982/TE1960
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83760
Deposited By: Jacquelyn Bussone
Deposited On:21 Dec 2017 00:16
Last Modified:15 Nov 2021 20:13

Repository Staff Only: item control page